California, 2019

Flash Flooding in California, June 1, 2019

June 1, 2019 · NWS HNX · 3 events in 2 counties and zones

An upper level low pressure system dropped slowly southward over central California on May 31. While widespread showers and thunderstorms developed that afternoon over the Sierra Nevada range and adjacent foothills as well as the west side hills of the San Joaquin Valley, no significant flooding took place and thunderstorms remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An upper level low pressure system dropped slowly southward over central California on May 31. While widespread showers and thunderstorms developed that afternoon over the Sierra Nevada range and adjacent foothills as well as the west side hills of the San Joaquin Valley, no significant flooding took place and thunderstorms remained below severe limits. However, as the low moved south into southern California on June 1 and spread wrap around moisture into the area, slow moving thunderstorms developed during the afternoon and evening hours. One slow moving cell produced flash flooding in the Mojave area and another thunderstorm produced flash flooding near Kettlemen City in western Kings County. Both episodes resulted in some brief road closures. Several reports of hail between a quarter and a half inch in diameter and rainfall reports of up to half an inch of rain were observed with the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 1, 12:44 PM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 1, 12:44 PM PST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
144 PM PDT Sat Jun 1 2019

.SYNOPSIS...
An area of low pressure will remain over Southern California
tonight and Sunday and influence the weather over our forecast
area. This feature will continue to bring a continued threat of
afternoon and evening thunderstorms over mainly the mountain
areas. However, isolated storms are even possible over the east
side of the San Joaquin Valley and into the Kern County desert for
the remainder of the weekend. Temperatures will remain generally
seasonal for this time of year until Monday, and then warmer than
average temperatures are expected as high pressure builds over the
area.

&&

.DISCUSSION...Showers and isolated thunderstorms have developed
over the Sierra Nevada and Kern County mountains. Scattered
showers and thunderstorms are also possible once again over the
higher terrain to the west of I-5 in Fresno County. Storm motion
is generally from the east at this time but remains very slow, so
heavy rain is once again a possibility with the strongest storms.
Drifting of debris clouds and even isolated thunderstorms is a
possibility on the east side of the San Joaquin Valley later this
afternoon into this evening, as the upper-level low remains
centered off the coast of Santa Barbara, or south of the Channel
Islands. Temperatures are a bit warmer this afternoon compared to
this time yesterday but are expected to remain around or slightly
above seasonal averages for the remainder of this weekend.

This upper-level low will make little eastward progression through
Sunday. Thus, the threat for more afternoon and evening showers
and thunderstorms continues over the mountain areas, though is
expected to begin to decrease by early in the week. The upper-
level low will slowly move to the east on Monday and over the
Colorado River Valley by the afternoon and into the evening.
However, residual moisture will likely trigger additional
thunderstorms over the Sierra Nevada as late as Tuesday.
Otherwise, expect significantly warmer temperatures, or around 5
to 10 degrees above average during the middle part of the week.
It appears this warmth will be short-lived, and a return to
lower temperatures, or several degrees below average, remains a
possibility by Friday and next weekend as a trough of low
pressure moves over the Pacific Northwest and Northern California.
Precipitation associated with this system remains well north of
our forecast area, per latest model runs.

In addition to the current weather concerns, melting snowpack will
continue over the higher elevations of the Sierra Nevada. Rivers
and creeks will continue to rise over the next several days as
more snow melts, and temperatures warm.

&&

.AVIATION...
Scattered thunderstorms will impact the mountains until about 03z
Sunday. Regardless, VFR conditions will prevail at MCE, MER, FAT,
VIS, and BFL through at least the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.

&&

public...BSO
aviation....BS

weather.gov/hanford

In the hours before

Special weather statement, Jun 1, 3:09 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
409 PM PDT SAT JUN 1 2019

CAZ185-191-194-020000-
Tulare County CA-Sequoia Kings CA-Southern Sierra Foothills CA-
409 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TULARE COUNTY UNTIL
500 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Porterville, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tule Reservation...Terra Bella and Porterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 11873 3587 11885 3598 11909 3614 11899
TIME...MOT...LOC 2308Z 115DEG 11KT 3600 11887

Dudley
Special weather statement, Jun 1, 3:42 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
442 PM PDT SAT JUN 1 2019

CAZ179-020015-
West Side Hills CA-
442 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN AND
SOUTHWESTERN KINGS COUNTIES UNTIL 515 PM PDT...

At 441 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Avenal, or 27 miles northeast of Paso Robles. This
storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Kern
and southwestern Kings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3590 12026 3588 12009 3568 12015 3573 12020
      3578 12020 3580 12022 3582 12022 3583 12025
      3585 12026 3586 12025
TIME...MOT...LOC 2341Z 303DEG 2KT 3584 12022

BSO
Special weather statement, Jun 1, 3:46 PM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
446 PM PDT SAT JUN 1 2019

CAZ188-189-191-196-020030-
Tehachapi Area CA-Southern Sierra Foothills CA-
Eastern Kern County CA-Bakersfield CA-
446 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERN COUNTY UNTIL 530 PM
PDT...

At 446 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bakersfield, moving south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bakersfield and Oildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3555 11895 3548 11873 3535 11882 3538 11907
TIME...MOT...LOC 2346Z 012DEG 20KT 3543 11892

Dudley
Special weather statement, Jun 1, 4:36 PM PST, 45 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
536 PM PDT SAT JUN 1 2019

CAZ179-020115-
West Side Hills CA-
536 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGS COUNTY UNTIL
615 PM PDT...

At 535 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Avenal, or 35 miles southwest of Hanford. This
storm was nearly stationary. This storm is currently just east of
Highway 41 to the south of Kettleman City.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Kings
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 12005 3593 11995 3584 11993 3586 12006
TIME...MOT...LOC 0035Z 001DEG 2KT 3589 12000

BSO
Special weather statement, Jun 1, 5:01 PM PST, 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
601 PM PDT SAT JUN 1 2019

CAZ179-182-183-186-020145-
Western San Joaquin Valley CA-West Side Hills CA-
Southern Kings County CA-Foggy Bottom CA-
601 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KINGS COUNTY UNTIL
645 PM PDT...

At 601 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Avenal, or 30 miles southwest of Hanford. This
storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Kettleman City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 12004 3602 11982 3590 11988 3592 12002
TIME...MOT...LOC 0101Z 009DEG 1KT 3595 11994

BSO
Special weather statement, Jun 1, 5:12 PM PST, 9 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
612 PM PDT SAT JUN 1 2019

CAZ179-182-020145-
Western San Joaquin Valley CA-West Side Hills CA-
612 PM PDT SAT JUN 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRESNO COUNTY UNTIL
645 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm near
Coalinga, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coalinga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3607 12037 3624 12039 3625 12023 3610 12024
TIME...MOT...LOC 0111Z 265DEG 5KT 3617 12029

BSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kern

When
June 1, 5:21 PM PST to 7:21 PM PST
Where
Kern County, 1.32 mi NW of Mojave to 1.34 mi NW of Mojave
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.061, -118.189

California Highway Patrol reported water and debris across the roadway near Mojave West Park. A nearby weather stations measured 0.52 inches of rain in 20 minutes.

Flash Flood, Kern

When
June 1, 5:35 PM PST to 7:35 PM PST
Where
Kern County, 1.45 mi WNW of Mojave to 1.47 mi WNW of Mojave
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.061, -118.192

California Highway Patrol reported the roadway flooded with lots of debris in the roadway. A nearby weather station measured 0.59 inches of rainfall in 20 minutes.

Flash Flood, Kings

When
June 1, 7:25 PM PST to 9:25 PM PST
Where
Kings County, 0.32 mi NW of Kettleman City to 5.76 mi WSW of Kettleman City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.003, -119.974

California Highway Patrol reported very heavy rain flooding both northbound and southbound I-5 between Kettleman City and Avenal. CHP was pacing traffic in both directions following a brief closure.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816569, 816571, 816572.